Metformin and IBD

So I was diagnosed with PCOS when I was 16 (that was 17 years ago). I've struggled with weight loss for years and just read several studies that suggested Metformin was successful for both IR and non-IR PCOS...my mind was blown. I'm non-IR. My dr started me on Metformin ER 500mg 2x a day (once a day for the first week to ease in to it). I know GI issues are a good possiblity. I also happen to have Crohn's disease and have trouble with it if my carbs are too low. Right now I'm doing 40% c/40% p/20% f and I start my first dose tonight. Does anyone else have experience with Metformin and IBD (Crohn's or Colitis?) Any tips would be greatly appreciated!!!!!

Replies

  • hlo_fit32
    hlo_fit32 Posts: 2 Member
    Hi! I have noticed in my own research that metformin really acts different with everyone. I had horrible stomach cramps and diarrhea no matter how clean I ate. I suffer from IBS so it just pretty much amplified my GI issues anyway. I no longer take metformin, but control most of my PCOS symptoms with supplementation, diet, and exercise. The weight loss is slow compared to how it was on the met, but I would rather do it this way than have constant stomach issues. Cutting out dairy and gluten had proven to be quite beneficial to me as well. Feel free to add me! :)
  • KnitOrMiss
    KnitOrMiss Posts: 10,104 Member
    I'm non-IR, too, but I had complicated food side effects that no one could understand because there were no lab results etc. that explained them, but I've done fabulously with the Metformin. My only GI type issues are mostly related to no longer having a gallbladder, but I can say that if you continue to eat carbs, you are far more likely to have the gastro effects of Metformin. When I was eating a decent number of carbs, I have to carb load to balance the effects.

    Today is day 9 of me going LCHF (low carb high fat) at the recommendation of my endocrinologist for my PCOS and hypothyroidism. I had few days of adjustment/flares, but my body is adjusting very well to the system change (burning fat for fuel as our bodies are meant to do rather than carbs, which I relate to putting leaded gasoline in an unleaded engine - it will work, but inefficiently, and likely will damage the system along the way...). For me, the short term misery and bathroom hell while my system adjusts was worth the long term changes I'm gaining (mental clarity, more energy, no fog, better sleep, no cravings, etc.)...

    I would check into research and see if the long term benefits might outweigh the short term adjustment misery. You know how they say it gets worse before it gets better? Very true here. I haven't had any of the heartburn issues I suffered even two to three days before starting this since I started. I can eat dinner, drink water or broth until my stomach seems as full as it can get, and immediately go to bed without any bile issues, no stomach acid in the throat, no heartburn, and no sprinting to the bathroom with 15 seconds of notice. I like the changes I'm seeing, but I don't know if getting your body back to it's intended function would help your conditions or not.
  • GoTeamMeaghan
    GoTeamMeaghan Posts: 347 Member
    Thanks for the responses ladies! I think I'm not going to make any dietary changes for the first 2 weeks while I get used to the Metformin and if I'm having issues after that, then I'll try lowering the carbs. I'm bad about adjusting too many variables at once and not knowing what helped or hurt, so I'll work on one at a time!
  • sandtisch
    sandtisch Posts: 32 Member
    I am on metformin and eating about the same percentages as you do. I have absolutely no side effects on metformin ER ... only once, when I endulged in a way too fatty and too much dinner. Taught me a lesson, that night ...
  • apesigrn
    apesigrn Posts: 4 Member
    Metformin ER has less gastric problems then regular Metformin and you only take once a day as it is "Extended Release"
  • ChristinaLeeConway
    ChristinaLeeConway Posts: 129 Member
    How would one know if they are insulin resistant? Is there a test to take?
    My obgyn doctor prescribed Metformin to me about a year ago (maybe longer). I take 850mg daily. Mind you, I am SUPPOSE to take the tablet twice a day....I dont. I just saw my obgyn yesterday, and he told me that I truly needed to take it twice a day for it's full benefits. He said the once a day method helps with lowering blood sugar (though I have not been diagnosed with diabetes but it runs in my family) but may not help with all my PCOS concerns.
    In 2013 I had lots of women's health issues...namely I had extremely long and heavy periods. I was diagnosed with PCOS when I was 17. Im 29 now. throughout the years I have struggled with a variety of women's health issues...irregular periods, ovarian cysts that burst causing pain, and most recently in 2013 I was in and out of the obgyn office because of extremely long and heavy periods. I had to have a low dose depo shot to stop my period, followed by a D&C to clean out my uterus because of excessive lining build up. That procedure happened September 2013. Thankfully, since January 2014 I have had a regular monthly periods. I think the metformin has helped. I have never been pregnant, but I haven't really tried to get pregnant either. Now that I am newly married, I hope to lose some weight 50+lbs and try. FINGERS CROSSED.
  • KnitOrMiss
    KnitOrMiss Posts: 10,104 Member
    Finding out your fasting insulin levels is a simple blood test, just like for blood sugar, but it is not a standard test. You have to request it specifically. There is a chance that your doctor already ran it initially if he decided to put you on Metformin. I would ask for the test if he hasn't, though since you are taking it, the test won't give as detailed a picture. also if taking it multiple times a day is problematic, as about the extended release. they should be able to adjust you to an applicable dosage. Others here can give better info.
  • Alliwan
    Alliwan Posts: 1,245 Member
    I take the Metformin extended release also but I take mine twice a day. It helps my tummy a lot! My doctor explained that the ER still is mostly out of your system in 12 hours, give or take, and that taking it twice a day means its in your body for a whole 24 hours. So no ups and downs and that helps you not have as much tummy problems.

    But food will set me off if I eat too many carbs or eat any carbs without a decent amount of fat to slow the digestion.

    You will have to try to find what works best for you thru trial and error. We're all special snowflakes, so to speak, and what works for me might not work as well for you.
  • GoTeamMeaghan
    GoTeamMeaghan Posts: 347 Member
    Update: I've been on Metformin for 6 days now and haven't had any of the GI side effects. The best part is I've lost 3 lbs!!!!!!!!
  • KnitOrMiss
    KnitOrMiss Posts: 10,104 Member
    You'll have far less side effects if you keep your carbs low from the beginning, which I totally did not do! Good luck.